When a face becomes suddenly itchy, it is usally either a contact dermatitis (allergy to something being applied) or eczema (a hereditary sensitivity not caused by anything specific.) Many rashes are passed off as "allergy," even without clear evidence. This results in people throwing out lots of good stuff, on which suspicion has unnecessrily been cast.
Hereditary eczema is often called "skin problems," "allergic skin," and other euphemisms. So your wife may have a personal or family history without realizing it.
My advice is to try over-the-counter 1% hydrocortisone twice a day. If there are any new products she's used that really seem to correlate with the onset, get rid of them, but only if the correlation seems real.
If the rash doesn't go away in another week, I suggest you consult a dermatologist. But an infection does not seem at all likely.
Ben - I have the EXACT same thing, but it's been going on for a YEAR!!! I have been to three dermatologists, the most recent (and best one!) today. It's still not clear what I have, but it is some sort of "contact dermatitis". I am scheduled to have an allergy patch testing done, but not for another two months. I'm not sure where you live, but apparently the doctor I am going to is pretty well known for conducting the test.
I've used several steroid creams, pills, etc, but do not want to continue using them. Not happy with my "diagnosis" I did a little research online and discovered that Sodium Lauryl Sulfate (SLS) is a compound in nearly all shampoos, soaps, toothpaste, lotions, etc. I was using St. Ives facial wash and it was the second ingredient! I stopped using it last Saturday. I went to a whole foods market and purchased a bar of olive oil and chamomile soap thinking this is the mildest thing I can use on my face. I have only used it twice, but I think it's helping. Of course, that could be my wishful thinking. :)
The doctor today said that in North America, SLS is not one of the most likely contact dermatitis causes. However, about 3 years ago I purchased Tom's of Maine toothpaste and my mouth broke out with like 200 canker soars. I did research on canker soars and guess what...SLS causes them. As soon as I stopped using the toothpaste it cleared up. My thought is to avoid ALL chemicals at this point.
The doctor I went to today said that it might be an "acne-like" dermatitis where your skin forms little bumps, "grows" together and then flakes off. This is exactly what I have. She gave me a prescription for an antibiotic as well as an antibiotic cream. I don't have the name offhand (I dropped off the prescription already).
Oh, I tried that 1% hydrocortisone cream - many times. They do offer relief from the itching, but it offers nothing else. The best thing I found so far is by Burt
My wife (devi) has a similar condition. Her face got red and extremely itchy from her neck and shoulders to all over her face and even affecting her eyes
We consulted our natural health books and discovered that egg whites applied all over the affected ares did much to alleviate the itching. However, the redness and bumps are still there (it's been 4 days now), but the flaking has diminished considerably.
Hope this helps, and you should try to research more homeopatic remedies and possibly post 'em up.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.